Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 1, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at Jan 2, 2023, 1:59 PM CST for Jasper County, Tyler County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2023, 1:59 PM CST (19:59 UTC)
- Expired
- Jan 2, 2023, 2:14 PM CST
- In force
- 15 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Jasper County, TX, Tyler County, TX
The radar
The Ft Polk radar (KPOE), 120 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1630 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.5
The text
As transmitted.
720
WFUS54 KLCH 021959
TORLCH
TXC241-457-022030-
/O.NEW.KLCH.TO.W.0001.230102T1959Z-230102T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
159 PM CST Mon Jan 2 2023
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
Northeastern Tyler County in southeastern Texas...
North central Jasper County in southeastern Texas...
* Until 230 PM CST.
* At 159 PM CST, a severe thunderstorm capable of producing a tornado
was located near Ebenezer, moving north at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Tyler and north central Jasper Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3106 9434 3110 9411 3110 9410 3095 9413
3097 9434
TIME...MOT...LOC 1959Z 185DEG 50KT 3104 9423
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Stigger/872 follow-up statements
702
WWUS54 KLCH 022012
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
212 PM CST Mon Jan 2 2023
TXC457-022020-
/O.CAN.KLCH.TO.W.0001.000000T0000Z-230102T2030Z/
Tyler TX-
212 PM CST Mon Jan 2 2023
...THE TORNADO WARNING FOR NORTHEASTERN TYLER COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3110 9411 3110 9410 3101 9412 3102 9423
3108 9423
TIME...MOT...LOC 2010Z 185DEG 50KT 3120 9421
$$
TXC241-022030-
/O.CON.KLCH.TO.W.0001.000000T0000Z-230102T2030Z/
Jasper TX-
212 PM CST Mon Jan 2 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR NORTH
CENTRAL JASPER COUNTY...
At 210 PM CST, a severe thunderstorm capable of producing a tornado
was located 11 miles north of Ebenezer, moving north at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Ebenezer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3110 9411 3110 9410 3101 9412 3102 9423
3108 9423
TIME...MOT...LOC 2010Z 185DEG 50KT 3120 9421
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Stigger/87288
WWUS54 KLCH 022014
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
214 PM CST Mon Jan 2 2023
TXC241-022024-
/O.CAN.KLCH.TO.W.0001.000000T0000Z-230102T2030Z/
Jasper TX-
214 PM CST Mon Jan 2 2023
...THE TORNADO WARNING FOR NORTH CENTRAL JASPER COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3110 9411 3110 9410 3101 9412 3102 9423
3108 9423
TIME...MOT...LOC 2012Z 185DEG 50KT 3126 9420
$$
Stigger/87What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Jan 2, 12:33 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Jan 2, 12:33 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1233 PM CST Mon Jan 2 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 1144 AM CST Mon Jan 2 2023
Destabilization is underway across SETX and far western LA this
afternoon. There is a decent amount of uncertainty in the short
term severe thunderstorm evolution. However, the latest HRRR runs
are once again showing thunderstorms developing/intensifying as
they move generally SW to NE in TX. This seems to be in part from
a lead shortwave quite noticeable in water vapor along the TX
coast. This is one area that will need to be watched as moisture
continues to increase and instability climbs. Just not sure if the
shortwave will be north of the area by the time better
kinematic/thermodynamic fields increase. If that does occurs, the
next threat for severe weather will be late this evening into the
overnight as additional forcing moves into the area.
As we move into the evening, uncertainty remains with the
evolution. Eventually better forcing from the west moves in and
the front slides across the area. Additional storm development is
expected along and ahead of the front through Tuesday morning.
The flood watch seems fine at this point. As the front pushes
through the area, corfidi vectors show a slow progression east of
any clusters/segments. This will allow for the increase in
moisture and deep unidirectional flow to enhance
training/backbuilding. Still uncertainty, but there is a good
signal of 1-2" of rain in the HREF probs, with ensemble 3/6hr
maxes up to 5 inches or so in the watch area. This also overlaps
nicely with saturated grounds from heavy rains last system.
&&
.SHORT TERM...
(Today through Wednesday night)
Issued at 410 AM CST Mon Jan 2 2023
A rather busy morning as fog extends from central Louisiana into
southeast Texas. Visibilities have range from one to two miles
with some locations dropping to around 100 yards or so. These
conditions will linger into the late morning hours before
dissipating. Winds are expected to pickup and become breezy as the
pressure gradient tightens ahead of a cold front that will move
through se Texas tmrw morning and through southern Louisiana
during the afternoon. A wind advisory may be needed to cover the
wind issue through tomorrow Tuesday. There is also potential that
a few storms may become severe with the main threat from winds
and hail with a slight to marginal chance for a few tornadoes
today into tomorrow. Look for rains this afternoon into tonight.
In addition... the ground remains wet and most of the rains that
are expected will runoff into creeks and low lying areas. This
will present the potential for flooding mainly around the lakes
region of southeast Texas and into central Louisiana. Rains to
draw to a close on Wednesday mrng timeframe although the cooler
air will build in during the day Wednesday.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 410 AM CST Mon Jan 2 2023
Surface high pressure will become centered nearly overhead Thursday
with plenty of dry air through the column yielding clear skies,
gradually subsiding northwesterly flow, and temperatures very close
to climatological normals. The high will continue to slide east
along the northern gulf coast Friday gradually turning winds
easterly through the afternoon and then southeasterly by Friday
night. As the pressure gradient sharpens between the departing high
and a developing low along the lee side of rockies, increasing
southerly winds will lift a warm front north out of the gulf
Saturday increasing dewpoints by roughly ten degrees behind the
boundary.
There's a fairly large spread in guidance regarding the progression
of the aforementioned low and it's trailing frontal boundary in the
day 6-7 timeframe. The discrepancy appears to be largely associated
with the strength and northward extent of a surface high expected to
be centered near the big bend region of Florida. The ECMWF depicts a
less expansive ridge on the northern side thus allowing the cyclone
to progress nearly due east more or less intact and driving the
frontal boundary into the coastal waters. The operational GFS
depicts a more expansive ridge that slows down and stalls the front
further north across northern Louisiana. For now, the official
forecast is a blend somewhere between the two and will therefore
carry isolated PoPs Saturday and Sunday. While the details will
certainly work themselves out through the week, the general signal
is for a rather wet period over the weekend into early next week.
Jones
&&
.AVIATION...
(18Z TAFS)
Issued at 1144 AM CST Mon Jan 2 2023
Inland fog is mostly gone, but low CIGs remain across the area.
Expect MVFR and at times IFR through the day. Showers and a few
thunderstorms are developing in SE TX counties and SW LA, but are
quickly moving to the northeast. There should be additional
development in this area through the rest of the afternoon.
Frontal system slowly pushes across the entire region tonight
into Tuesday morning/afternoon. Continued showers and
thunderstorms, some severe, expected. MVFR/IFR continues through
the night. improvement is anticipated from west to east by
Tuesday afternoon.
&&
.MARINE...
Issued at 410 AM CST Mon Jan 2 2023
Small craft advisory through 6am tomorrow as the next cold frontal
system pushes across the coastal waters. Look for winds and seas
to remain elevated from the southeasterly around 20-25 kts and
gusty. Conditions will begin to improve late Tuesday into
Wednesday. Fog this morning will linger into the late morning
hours before dissipating a bit as winds will mix out the fog. Seas
will generally be 5-8 feet in the near/offshore waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 78 66 76 51 / 70 80 70 10
LCH 75 64 74 51 / 70 80 80 10
LFT 78 68 78 56 / 30 60 90 30
BPT 76 65 76 50 / 80 90 70 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 9 PM CST this evening for LAZ027-028-030>032-
041>044-052>055-073-074.
Flood Watch through Tuesday morning for LAZ027-028-030.
TX...Wind Advisory until 9 PM CST this evening for TXZ180-201-215-216-
259>262.
Flood Watch through Tuesday morning for TXZ180-201-215-216-
259>262.
GM...Dense Fog Advisory until noon CST today for GMZ430-432-435-450-
452-455.
Small Craft Advisory until 6 AM CST Tuesday for GMZ450-452-455-
470-472-475.
&&
SHORT TERM...78
LONG TERM....66
AVIATION...78Hazardous weather outlook, Jan 2, 6:15 AM CST, 7 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 615 AM CST Mon Jan 2 2023 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 031215- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 615 AM CST Mon Jan 2 2023 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... Look for southerly winds picking up this morning and becoming gusty. Rains will arrive from the northwest and move into se Texas and then into srn Louisiana late this afternoon/ early evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday will see more of the same there will be a chance for severe weather with the main threat from winds... hail... and isolated tornadoes. SPC has the region in a slight to marginal risk for today into tomorrow. There is also a chance for flooding as the ground remains saturated. There are numerous river locations in flood and this will just continue to this problem for the region. .SPOTTER INFORMATION STATEMENT... GMZ430-432-435-450-452-455-470-472-475-031215- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Coastal waters from Cameron LA to High Island TX from 20 to 60 NM- Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 615 AM CST Mon Jan 2 2023 This Hazardous Weather Outlook is for portions of the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and Tonight Small Craft Advisory for today as southerly winds will remain brisk and seas from 3 to 8 feet. A cold front is expected through the region on Tuesday morning for southeast Texas with winds shifting to the northwest. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will continue across the northern gulf as the cold front pushes into southern Louisiana just after the noon hour. Conditions improve on Wednesday. .SPOTTER INFORMATION STATEMENT... K. Kuyper
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 6:54 AM CST | Wind Advisory | LCH | Hardin, Jasper, Newton, Tyler | 14 hr |
| Jan 2, 4:36 PM CST | Special Weather Statement | LCH | Jasper | 24 min |
| Jan 2, 5:01 PM CST | Special Weather Statement | LCH | Newton | 29 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.